Alert archive / Oklahoma / Tornado Warnings in 2025
Tornado Warning 91, NWS Norman, OK
NWS Norman, OK issued this tornado warning at May 17, 2025, 5:18 PM CDT for Garvin County, Murray County, Oklahoma. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 17, 2025, 5:18 PM CDT (22:18 UTC)
- Expired
- May 17, 2025, 5:45 PM CDT
- In force
- 27 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Garvin County, OK, Murray County, OK
The radar
The Norman radar (KTLX), 67 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 5:28 PM CDT | TORNADO | 1 Nne Whitebead, OK | A tornado developed just west of Interstate 35 near the Washita River bridge and moved east across the interstate. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 2:40 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 10.3 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2950 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
318
WFUS54 KOUN 172218
TOROUN
OKC049-099-172245-
/O.NEW.KOUN.TO.W.0091.250517T2218Z-250517T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Norman OK
518 PM CDT Sat May 17 2025
The National Weather Service in Norman has issued a
* Tornado Warning for...
Northeastern Garvin County in southern Oklahoma...
North central Murray County in southern Oklahoma...
* Until 545 PM CDT.
* At 518 PM CDT, a severe thunderstorm capable of producing a tornado
was located 4 miles southeast of Maysville, moving east at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Pauls Valley, Wynnewood, Paoli, and Whitebead.
This includes Interstate 35 between mile markers 66 and 81.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a storm shelter, safe room or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.
&&
LAT...LON 3460 9706 3470 9739 3485 9737 3486 9731
3481 9698
TIME...MOT...LOC 2218Z 279DEG 31KT 3477 9734
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Ware1 follow-up statement
264
WWUS54 KOUN 172232
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
532 PM CDT Sat May 17 2025
OKC099-172241-
/O.CAN.KOUN.TO.W.0091.000000T0000Z-250517T2245Z/
Murray OK-
532 PM CDT Sat May 17 2025
...THE TORNADO WARNING FOR NORTH CENTRAL MURRAY COUNTY IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
LAT...LON 3473 9732 3486 9733 3486 9731 3481 9698
3469 9702
TIME...MOT...LOC 2231Z 271DEG 25KT 3477 9725
$$
OKC049-172245-
/O.CON.KOUN.TO.W.0091.000000T0000Z-250517T2245Z/
Garvin OK-
532 PM CDT Sat May 17 2025
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR
NORTHEASTERN GARVIN COUNTY...
At 531 PM CDT, a confirmed tornado was located near Pauls Valley,
moving east at 30 mph.
HAZARD...Damaging tornado.
SOURCE...Weather spotters confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Pauls Valley, Paoli, and Whitebead.
This includes Interstate 35 between mile markers 72 and 81.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
storm shelter, safe room, or an interior room on the lowest floor of
a sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.
&&
LAT...LON 3473 9732 3486 9733 3486 9731 3481 9698
3469 9702
TIME...MOT...LOC 2231Z 271DEG 25KT 3477 9725
TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN
$$
WareWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 17, 3:01 PM CDT, 2 hours 17 minutes earlier. Its key messages:
- Updated at 242 PM CDT Sat May 17 2025
- Severe weather is expected through Monday, with significant tornadoes possible on Sunday and Monday.
- Shower/storm chances return end of next week.
Area forecast discussion, May 17, 3:01 PM CDT, 2 hours 17 minutes before
Area Forecast Discussion National Weather Service Norman OK 301 PM CDT Sat May 17 2025 ...New NEAR TERM, SHORT TERM, LONG TERM... .KEY MESSAGES... Updated at 242 PM CDT Sat May 17 2025 - Severe weather is expected through Monday, with significant tornadoes possible on Sunday and Monday. - Shower/storm chances return end of next week. && .NEAR TERM... (Rest of today and tonight) Issued at 300 PM CDT Sat May 17 2025 As of the 2PM, surface observations show a weak surface low has drifted south to near Borger,TX with a warm front extending from Elk City to Fort Cobb to Washington to Ada. A very warm, moist air mass is in place south of the front, with dewpoint temperatures of 77 degrees observed at Burneyville and Durant and even 73 degrees at Seymour. A few thunderstorms have already developed over western north Texas, but have been slow to strengthen and there have been a few CI attempts over southeastern Oklahoma. The mid-level shortwave is moving over southwestern New Mexico and is prog'd to reach the Amarillo area around 21Z. The front is anticipated to move slowly northward with an extremely unstable atmosphere south of the front, which will foster very large hail potential with a low tornado potential near and along the warm front. In addition, very large DCAPE values will lend to damaging wind gusts of 70-80+mph. While the precise location of the front later this afternoon and evening is somewhat uncertain, models have indicated that the front should be near or just north of the I-40 corridor. Due to the broader baroclinic zone typical of warm fronts (vs the sharper zone with cold fronts), this creates a broader zone of problematic storm impacts and therefore hazards will not be confined to a narrow zone. Latest mesoanalysis indicates extreme instability is already in place south of the front, with a maximum of 4500 to 5000 J/kg of MLCAPE over south-central Oklahoma along with bulk shear at 50 knots. While we cannot pinpoint where these storms will develop with high accuracy, everyone should be ready for the potential for significant severe weather impacts - with 2 to 4 inch hail and damaging winds (70-80+mph) the most likely hazards. There is a low risk of tornadoes - especially near the front and triple point. We should start seeing additional storm development with better organization as the upper wave gets closer (within the next few hours). Storms are expected to exit our area by midnight. Thompson && .SHORT TERM... (Sunday through Monday night) Issued at 300 PM CDT Sat May 17 2025 Another potent shortwave, that is currently moving ashore northern California, will track east-southeastward and the center of this system is prog'd to reach southern Utah by Sunday morning. The center of the mid-level trough associated height falls swings across the central Rockies during the day and rapid lee-cyclogenesis yields a 990MB surface low over southeastern Colorado by mid-afternoon. The resulting mass response will increase southerly winds to 20-25 mph, with gusts to 35 mph possible. This increased low-level flow will prompt renewed moisture advection over Oklahoma with dewpoint temperatures rising into the low 70's over much of the area by afternoon. The primary mid-level jet max reaches passes over northeastern New Mexico and reaches the western Panhandles by mid-afternoon as a secondary jet max approaches from west Texas. The primary jet will push the dryline to the western Oklahoma state line, and the secondary jet could cause the dryline to bulge over southwest Oklahoma and western north Texas mid- to late-afternoon. Although mostly cloudy skies are anticipated east of the dryline, CIN should begin to erode over W/SW portions of the area by mid-day. Severe thunderstorms are expected to develop on Sunday afternoon, with very large hail, damaging wind gusts, and significant tornadoes possible - especially across north-central Oklahoma. Monday continues to be the most concerning day for significant tornado potential as the H250 and H500 jets overspread Oklahoma, which will add 50-60 knots of 0-6km bulk shear to an extremely unstable environment. An outbreak of tornadic supercell thunderstorms are possible along the dryline by Monday afternoon west of I-35 and track quickly northeastward (34-45 mph) into central Oklahoma. Storm activity should exit our area by late Monday night. Thompson && .LONG TERM... (Tuesday through next Friday) Issued at 300 PM CDT Sat May 17 2025 The upper trough crosses passes over the plains and drives the associated cold front into Oklahoma on Monday night into Tuesday morning with northwest surface winds expected on Tuesday and possibly into Wednesday following a reinforcing cold front. High temperatures will dip into the 70's/80's on Tuesday with warmer conditions returning end of next week as a mid-level ridge approaches and winds veer to the southeast. We should remain dry Tuesday into Thursday, but low POPs return late Thursday and Friday. Thompson && .AVIATION... (18Z TAFS) Issued at 1235 PM CDT Sat May 17 2025 Lingering stratus producing broken ceilings across southeast Oklahoma will keep terminal KDUA under MVFR conditions through 00Z while the rest of our terminals are most likely to remain under VFR conditions at least up through 06Z. However, most terminals have a 30% chance for TSRA between 20Z-04Z as a warm front lifts advecting moist unstable air. Should any TSRA move over our terminals they could briefly reduce to MVFR conditions due to a lower ceiling and reduced visibilities in rain. Terminal KDUA has the highest probability for TSRA as a TEMPO is in place there. Ceiling may start lowering due to increasing stratus between 06-12Z potentially reducing our terminals to IFR conditions. As the warm front lifts during the next few hours, east surface winds will be veering southeast by 21Z becoming nearly due south by 16Z. A moderate low-level jet will develop overnight by 06Z resulting in low-level wind shear across some of our terminals. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 85 64 84 69 / 40 40 40 20 Hobart OK 88 64 88 65 / 30 10 20 10 Wichita Falls TX 91 67 89 70 / 40 10 20 20 Gage OK 85 57 91 55 / 20 30 10 0 Ponca City OK 80 60 81 66 / 10 70 70 40 Durant OK 89 68 84 70 / 70 30 40 40 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && NEAR TERM...01 SHORT TERM...01 LONG TERM....01 AVIATION...68
In the hours before
Local storm report, May 17, 5:03 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
503 PM CDT Sat May 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM Hail 6 NE Bridge Creek 35.31N 97.67W
05/17/2025 E0.75 Inch Grady OK Public
Report from mPING: Dime (0.75 in.).
&&Local storm report, May 17, 5:05 PM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
505 PM CDT Sat May 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM Hail 1 NE Mustang 35.40N 97.71W
05/17/2025 E2.25 Inch Canadian OK Public
Report from mPING: Hen Egg+ (2.25 in.).
0503 PM Hail Mustang 35.39N 97.72W
05/17/2025 M2.75 Inch Canadian OK Emergency Mngr
&&Local storm report, May 17, 5:06 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
506 PM CDT Sat May 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM Hail 5 N Maysville 34.88N 97.41W
05/17/2025 E1.00 Inch McClain OK Public
Report from mPING: Quarter (1.00 in.).
&&Local storm report, May 17, 5:07 PM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
507 PM CDT Sat May 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM Hail 4 NE Mustang 35.42N 97.67W
05/17/2025 E1.25 Inch Oklahoma OK Public
Report from mPING: Half Dollar (1.25 in.).
0505 PM Hail 2 W Mustang 35.38N 97.77W
05/17/2025 E1.50 Inch Canadian OK Public
Report from mPING: Ping Pong Ball (1.50
in.).
0505 PM Hail 2 E Mustang 35.40N 97.69W
05/17/2025 E0.75 Inch Canadian OK Public
Report from mPING: Dime (0.75 in.).
&&Special weather statement, May 17, 5:07 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Norman OK
507 PM CDT Sat May 17 2025
OKZ048-052-172245-
Atoka OK-Bryan OK-
507 PM CDT Sat May 17 2025
...A strong thunderstorm will impact portions of north central Bryan
and southwestern Atoka Counties through 545 PM CDT...
At 507 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kenefic, moving northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Atoka, Caddo, Tushka, Caney, Kenefic, Lane, Bentley, and southwestern
Atoka Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3410 9638 3416 9642 3416 9641 3420 9641
3445 9608 3424 9589
TIME...MOT...LOC 2207Z 237DEG 39KT 3418 9635
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
..speg.Local storm report, May 17, 5:13 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
513 PM CDT Sat May 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 PM Hail 2 NE Mustang 35.42N 97.71W
05/17/2025 E1.25 Inch Canadian OK Public
Report from mPING: Half Dollar (1.25 in.).
&&The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 3:41 PM CDT | Severe Thunderstorm Warning | OUN | Garvin, Grady, McClain | 49 min |
| May 17, 3:48 PM CDT | Special Weather Statement | OUN | Marshall | 27 min |
| May 17, 4:22 PM CDT | Severe Thunderstorm Warning | OUN | Canadian, Cleveland, Grady, McClain | 38 min |
| May 17, 4:25 PM CDT | Severe Thunderstorm Warning | OUN | Garvin, Grady, McClain | 50 min |
| May 17, 4:29 PM CDT | Tornado Warning | OUN | Garvin, Grady, McClain | 46 min |
| May 17, 4:34 PM CDT | Special Weather Statement | OUN | Atoka | 26 min |
| May 17, 4:51 PM CDT | Severe Thunderstorm Warning | OUN | Canadian, Cleveland, Oklahoma | 39 min |
| May 17, 5:01 PM CDT | Tornado Warning | OUN | Garvin, McClain | 29 min |
| May 17, 5:07 PM CDT | Special Weather Statement | OUN | Atoka | 38 min |
| May 17, 5:42 PM CDT | Tornado Warning | OUN | Garvin, McClain, Pontotoc | 48 min |
| May 17, 5:46 PM CDT | Severe Thunderstorm Warning | OUN | Atoka | 30 min |
| May 17, 5:51 PM CDT | Tornado Warning | OUN | Atoka | 18 min |
| May 17, 6:26 PM CDT | Tornado Warning | OUN | Garvin, Pontotoc | 25 min |
| May 17, 6:30 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Jefferson, Love | 45 min |
| May 17, 6:40 PM CDT | Severe Thunderstorm Warning | OUN | Coal, Pontotoc, Seminole | 35 min |
Nearby
Tornado Warnings in Oklahoma, 2025Every tornado warning in 2025Tornadoes in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.